Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Heart palpitations. prescribed beta blockers. on levothyroxine. history of mitral valve prolapse. Alternative treatment options ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 20 Questions
I was diagnosed with mitral valve prolapse several years ago. At my recent cardiologist appointment, my doctor told me that my MVP had advanced from mild to moderate. I am 53 years old and female. I have recently been experiencing some heart palpitations, which he attributes to the MVP. He has prescribed beta blockers. I already take levothyroxine for an underactive thyroid. I really don't want to take more medicine and wondered if I don't take the beta blockers, will it hurt me or cause my condition to become worse?
Posted Thu, 26 Apr 2012 in Valvular Heart Disease
Answered by Dr. Harish Naik 11 hours later

Thanks for posting the query.

MVP(Mitral valve prolapse) is common among females, most of them are asymptomatic.
Palpitations is one of the symptom of MVP.

Beta blockers control the palpitation and relieve the chest pain in mitral valve prolapse. Certain studies have shown that beta blockers act by increasing the size of the left ventricle, thereby reducing the degree of prolapse.

So i advice you to take the beta blockers for MVP, but don't forget to inform your cardiologist about your thyroid status and levothyroxine which your consuming.

Hope I have answered all your questions. I will be available for follow up queries if any.
Above answer was peer-reviewed by
Follow-up: Heart palpitations. prescribed beta blockers. on levothyroxine. history of mitral valve prolapse. Alternative treatment options ? 12 hours later
Thank you for your response. I have read all the side effects of beta blockers and am concerned. Can you tell me if the beta blocker will actually slow down or even stop the MVP from worsening? My cardiologist says that the MVP will progress, even on the beta blockers. So, if my symptoms are mild, why subject myself to medicine that will ultimately do no good. If my symptoms become more bothersome, I will consider taking the medicine, but at this point, I don't feel the need. I would appreciate your take.
Answered by Dr. Harish Naik 19 hours later
Hello again,

Thanks for writing back.

Beta blockers have no effect on slowing down or even stopping MVP ( Mitral valve prolapse) from worsening.

It is given mainly to control the palpitations. I suggest you to go ahead and use betablockers as suggested if abnormalities on EKG / Holter monitor are found. Else I do not see it as very important for you to take this medicine now.

Discuss with your cardiologist and plan your treatment accordingly.

Hope my suggestions will help you.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiac Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor